Tohoku Mathematical Journal

Associate and conjugate minimal immersions in $\boldsymbol{M} \times \boldsymbol{R}$

Laurent Hauswirth, Ricardo Sa Earp, and Eric Toubiana

Full-text: Open access


We establish the definition of associate and conjugate conformal minimal isometric immersions into the product spaces, where the first factor is a Riemannian surface and the other is the set of real numbers. When the Gaussian curvature of the first factor is nonpositive, we prove that an associate surface of a minimal vertical graph over a convex domain is still a vertical graph. This generalizes a well-known result due to R. Krust. Focusing the case when the first factor is the hyperbolic plane, it is known that in certain class of surfaces, two minimal isometric immersions are associate. We show that this is not true in general. In the product ambient space, when the first factor is either the hyperbolic plane or the two-sphere, we prove that the conformal metric and the Hopf quadratic differential determine a simply connected minimal conformal immersion, up to an isometry of the ambient space. For these two product spaces, we derive the existence of the minimal associate family.

Article information

Tohoku Math. J. (2), Volume 60, Number 2 (2008), 267-286.

First available in Project Euclid: 7 July 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53C42: Immersions (minimal, prescribed curvature, tight, etc.) [See also 49Q05, 49Q10, 53A10, 57R40, 57R42]


Hauswirth, Laurent; Sa Earp, Ricardo; Toubiana, Eric. Associate and conjugate minimal immersions in $\boldsymbol{M} \times \boldsymbol{R}$. Tohoku Math. J. (2) 60 (2008), no. 2, 267--286. doi:10.2748/tmj/1215442875.

Export citation


  • U. Abresch and H. Rosenberg, A Hopf differential for constant mean curvature surfaces in $\boldsymbolS^2 \times \boldsymbolR$ and $\boldsymbolH^2 \times \boldsymbolR$, Acta Math. 193 (2004), 141--174.
  • L. Ahlfors, On quasiconformal mappings, Van Nostrand-Reinhold, Princeton, New Jersey, 1966.
  • K. Akutagawa and S. Nishikawa, The Gauss map and spacelike surfaces with prescribed mean curvature in Minkowski 3-space, Tohoku Math. J. (2) 42 (1990), 67--82.
  • B. Daniel, Isometric immersions into $\boldsymbolS^n \times \boldsymbolR$ and $\boldsymbolH^n \times \boldsymbolR$ and applications to minimal surfaces, Institut de Math. de Jussieu, Prépublications 375, Juin 2004.
  • U. Dierkes, S. Hildebrandt, A. Küster and O. Wohlrab, Minimal surfaces I and II, Grundlehren Math. Wiss. 295 and 296, Springer-Verlag, Berlin, 1992.
  • P. Duren, Harmonic mappings in the plane, Cambridge Tracts in Math. 156, Cambridge University Press, Cambridge, 2004.
  • Z. C. Han, Remarks on the geometric behaviour of harmonic maps between surfaces, Elliptic and parabolic methods in geometry (Minneapolis, MN, 1994), 57--66, A K Peters, Wellesley, Mass., 1996.
  • L. Hauswirth, Minimal surfaces of Riemann type in three-dimensional product manifolds, Pacific J. Math. 224 (2006), 91--117.
  • K. Kenmotsu, Weierstrass formula for surfaces of prescribed mean curvature, Math. Ann. 245 (1979), 89--99.
  • B. Lawson, Lectures on minimal submanifolds, T1, Mathematics Lecture Series 009, Publish or Perish, Berkeley, 1980.
  • W. H. Meeks and H. Rosenberg, The theory of minimal surfaces in $M \times R$, Comment. Math. Helv. 80 (2005), 811--858.
  • B. Nelli and H. Rosenberg, Minimal surfaces in $\boldsymbolH^2 \times \boldsymbolR$, Bull. Braz. Math. Soc. (N.S.) 33 (2002), 263--292.
  • H. Rosenberg, Minimal surfaces in $\boldsymbolM^2 \times \boldsymbolR$, Illinois J. Math. 46 (2002), 1177--1195.
  • R. Sa Earp, Parabolic and hyperbolic screw motion surfaces in $\boldsymbolH^2 \times \boldsymbolR$,, to appear in J. Australian Math. Soc.
  • R. Sa Earp and E. Toubiana, Screw motion surfaces in $\boldsymbolH^2 \times \boldsymbolR$ and $\boldsymbolS^2 \times \boldsymbolR$, Illinois J. Math. 49 (2005), 1323--1362.
  • R. Schoen and S. T. Yau, Lectures on harmonic maps, Conf. Proc. Lecture Notes Geom. and Topology, II, International Press, Cambridge, Mass., 1997.
  • L. F. Tam and T. Y. H. Wan, Harmonic diffeomorphisms into Cartan-Hadamard surfaces with prescribed Hopf differentials, Comm. Anal. Geom. 2 (1994), 593--625.
  • T. Y. H. Wan, Constant mean curvature surfaces, harmonic maps, and universal Teichmüller space, J. Differential Geom. 35 (1992), 643--657.